Kansas, 2012

Hail and Damaging Winds in Kansas, April 29, 2012

April 29, 2012 · NWS SGF · 11 events in 3 counties and zones

A stalled frontal boundary across southeast Kansas and an upper level trough over the region developed strong to severe storms. These storms produced marginal severe hail and severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A stalled frontal boundary across southeast Kansas and an upper level trough over the region developed strong to severe storms. These storms produced marginal severe hail and severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 29, 2:04 AM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Apr 29, 2:04 AM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
304 AM CDT SUN APR 29 2012

.DISCUSSION...

THE FORECAST REMAINS CHALLENGING WITH THE MAIN FOCUS IN THE SHORT
TERM ON SHOWERS AND THUNDERSTORMS MOVING INTO THE OZARKS AND
SOUTHEASTERN KANSAS OUT OF OKLAHOMA...THE BOUNDARY CURRENTLY NORTH
OF INTERSTATE 44...AND FOG ONGOING ACROSS PORTIONS OF CENTRAL
MISSOURI.

IN THE NEAR TERM...LOCATIONS FROM FORT LEONARD WOOD TO VICHY HAVE
SEE DEWPOINT DEPRESSIONS REACH ZERO DEGREES AND AS A RESULT FOG
WITH VISIBILITIES LESS THAN A QUARTER MILE AT TIMES HAS BEEN
OCCURRING. THIS SHOULD CONTINUE UNTIL SUNRISE AND WILL CONTINUE TO
MONITOR THIS AS MOISTURE POOLING ALONG THE BOUNDARY MAY SLOWLY
SLIDE SOUTHWEST ALONG THE PLATEAU.

SHOWERS AND THUNDERSTORMS WERE ALSO BEGINNING TO MOVE NORTH AND
EAST INTO EXTREME SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI ALONG
THE BOUNDARY. DECENT ISENTROPIC UPGLIDE WAS NOTED ACROSS THIS
REGION WITH AN APPROACHING LOW LEVEL JET EXPECTED TO IMPINGE THE
CWA LATER THIS MORNING. INSTABILITY EARLY THIS MORNING WAS AROUND
1000-1500 J/KG OF MUCAPE. THIS SHOULD KEEP THE THUNDERSTORMS
ELEVATED THOUGH SOME HAIL UP TO NICKLES MAY OCCUR WITH THE
STRONGER STORMS.

THE AREAS ALONG AND NORTH OF THE BOUNDARY...NORTH OF I-44...SHOULD
SEE THE GREATEST AMOUNT OF PRECIPITATION WHICH MAY BE MODERATE TO
HEAVY AT TIMES. SOME LIGHTER SHOWERS AND FEW ISOLATED STORMS WILL
BE POSSIBLE THOUGH SOUTH OF THE BOUNDARY.

THE BOUNDARY/INVERTED SURFACE TROUGH WILL REMAIN ACROSS THE REGION
INTO EARLY THIS WEEK AND BE THE FOCUS FOR ADDITIONAL SHOWERS AND
THUNDERSTORMS. THESE WILL OCCUR AS A CUTOFF UPPER LEVEL LOW OVER
THE NORTHERN PLAINS SHIFTS INTO CENTRAL CANADA AND THE UPPER LEVEL
FLOW TRANSITIONS TO MORE ZONAL IN NATURE. THUS WILL ALLOW SEVERAL
SHORT WAVES TO MOVE ACROSS THE CENTER OF THE CONUS AND INTERACT
WITH THE MEANDERING TROUGH/BOUNDARY OVER MISSOURI.

THE PERSISTENT BOUNDARY WILL FINALLY LIFT NORTH OF THE REGION
ACROSS IOWA AND THE GREAT LAKES REGION TUESDAY NIGHT AND BRING A
PERIOD OF DRY WEATHER TO THE OZARKS FOR THE MIDDLE OF THE WEEK.

THIS MAY BE SHORT LIVED AS A DIGGING UPPER LEVEL TROUGH OFF THE
WEST COAST WILL TRANSITION THE UPPER LEVEL FLOW TO MORE
SOUTHWESTERLY AND A SURFACE LOW BEGINS TO MOVE EAST OUT OF THE
COLORADO ROCKIES. THIS WILL BRING ANOTHER WEAK FRONTAL BOUNDARY
INTO THE REGION FOR LATE THURSDAY NIGHT INTO EARLY FRIDAY AND
ANOTHER SHOT OF RAIN.

UPPER LEVEL RIDGING WILL THEN BEGIN TO OVERSPREAD THE REGION FOR
NEXT WEEKEND WHICH SHOULD PROVIDE THE AREA WITH A RESPITE FROM
RAINFALL AND A RETURN OF WARM TEMPERATURES AND SUNNY SKIES.

HATCH

&&

.AVIATION...

FOR THE 06Z TAFS...VERY CHALLENGING FORECAST OVER THE NEXT 24
HOURS. SURFACE BOUNDARY JUST TO THE NORTH OF JLN/SGF WILL CONTINUE
FOCUS ISOLATED/WIDELY SCATTERED SHRA/TSRA FOR A FEW MORE HOURS
INTO THE OVERNIGHT. SHOULD SEE SHRA/TSRA AFFECT JLN AND SGF PRIOR
TO SUNRISE. HAVE KEPT BBG OUT OF SHRA/TSRA...ALTHOUGH MVFR VIS
WILL BE POSSIBLE PRIOR TO SUNRISE. ANY RESTRICTIONS TO VIS/CIG FOR
JLN/SGF WILL BE ASSOCIATED WITH TSRA AND HAVE SCALED BACK ON THE
PREVIOUSLY PESSIMISTIC EXTENDED PERIOD OF LOW END MVFR. ANOTHER
ROUND OF SHRA/TSRA WILL BE POSSIBLE LATE SUNDAY AFTERNOON INTO
SUNDAY NIGHT. HAVE HANDLED THIS WITH VCTS FOR NOW.

GAGAN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 29, 1:48 AM CST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
248 AM CDT SUN APR 29 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-300800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
248 AM CDT SUN APR 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.
  ELEVATED FOG RISK.

DISCUSSION...

 FOG WITH VISIBILITIES DOWN TO A HALF MILE OR LESS CAN BE
 EXPECTED FOR THE REMAINDER OF TONIGHT ACROSS CENTRAL MISSOURI.
 THE MOST WIDESPREAD FOG WILL OCCUR IN THE ROLLA AND VIENNA
 AREAS...AS WELL AS AROUND AREA LAKES AND STREAMS.

 ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE TO
 DEVELOP NORTH OF A WARM FRONT ACROSS PORTIONS OF CENTRAL
 MISSOURI AND THE EASTERN OZARKS TONIGHT. SEVERE WEATHER IS NOT
 EXPECTED WITH THIS ACTIVITY.

 ADDITIONAL THUNDERSTORMS WILL DEVELOP LATE TONIGHT FROM
 SOUTHEAST KANSAS INTO PORTIONS OF SOUTHWEST AND WEST CENTRAL
 MISSOURI. THERE IS A LIMITED RISK FOR SEVERE STORMS WITH HAIL TO
 THE SIZE OF QUARTERS AND LOCALIZED DAMAGING WIND GUSTS POSSIBLE.
 LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

 THERE IS AN ELEVATED RISK FOR SEVERE THUNDERSTORMS SUNDAY
 AFTERNOON AND EVENING AS INCREASING INSTABILITY AND FAVORABLE
 WIND SHEAR INTERACT WITH A FRONT STALLED ACROSS THE AREA. LARGE
 HAIL AND DAMAGING WINDS WILL BE THE PRIMARY RISKS WITH ANY
 SEVERE STORMS THAT DEVELOP.

 THE CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH EARLY THIS
 WEEK WITH MARGINALLY SEVERE STORMS AND LOCALLY HEAVY RAINFALL
 POSSIBLE MONDAY AND TUESDAY. ANOTHER CHANCE OF STORMS IS
 EXPECTED THURSDAY.

 WIND GUSTS OVER 30 MPH WILL BE POSSIBLE ACROSS EXTREME
 SOUTHEASTERN KANSAS AND PORTIONS OF SOUTHWEST MISSOURI ALONG AND
 WEST OF THE HIGHWAY 65 CORRIDOR TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Special weather statement, Apr 29, 2:55 AM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
355 AM CDT SUN APR 29 2012

KSZ097-101-290930-
CHEROKEE KS-CRAWFORD KS-
355 AM CDT SUN APR 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEROKEE AND
SOUTHERN CRAWFORD COUNTIES UNTIL 430 AM CDT...

AT 350 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF FAULKNER...OR 3 MILES
SOUTHEAST OF OSWEGO...MOVING NORTHEAST AT 35 MPH. PENNY SIZE HAIL IS
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BEULAH...CARONA...CHEROKEE...CHICOPEE...
COLUMBUS...FAULKNER...FRANKLIN...FRONTENAC...GIRARD...HALLOWELL...
LONE OAK...MCCUNE...OPOLIS...PITTSBURG...RINGO...ROSELAND...
SCAMMON...SHERMAN...SHERWIN...SKIDMORE...STIPPVILLE...WEIR...WEST
MINERAL AND YALE.

PEOPLE IN NORTHWESTERN CHEROKEE AND SOUTHERN CRAWFORD COUNTIES...
INCLUDING WEST MINERAL...CARONA...SCAMMON...WEIR AND CHEROKEE...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

LAT...LON 3753 9493 3754 9462 3732 9462 3701 9500
      3711 9508 3730 9509
TIME...MOT...LOC 0855Z 220DEG 29KT 3717 9504

SCHAUMANN

The radar

The Springfield radar (KSGF), 123 km away, was scanning. The volume nearest the first event began at 09:23 UTC.

Open the radar archive at this moment

Event by event

8 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Cherokee

When
April 29, 3:24 AM CST
Where
Cherokee County, Daisy Hill
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.330, -94.780

Hail, Crawford

When
April 29, 3:38 AM CST
Where
Crawford County, 0.88 mi NE of Frontenac
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.460, -94.690

Hail, Crawford

When
April 29, 4:04 AM CST
Where
Crawford County, 0.55 mi E of Cherokee
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.350, -94.810

Thunderstorm Wind, Crawford

When
April 29, 4:04 AM CST
Where
Crawford County, 0.55 mi E of Cherokee
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.350, -94.810

A spotter reported wind gusts up to 60 mph.

Hail, Crawford

When
April 29, 4:13 AM CST
Where
Crawford County, 0.69 mi S of Pittsburg
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.410, -94.700

Hail, Cherokee

When
April 29, 4:38 AM CST
Where
Cherokee County, 2.84 mi ESE of Sherwin
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.170, -94.900

Hail, Bourbon

When
April 29, 8:08 PM CST
Where
Bourbon County, 3.43 mi NE of Hiattville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.750, -94.830

Hail, Bourbon

When
April 29, 8:25 PM CST
Where
Bourbon County, 0.88 mi NW of Ft Scott
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.840, -94.710

Thunderstorm Wind, Crawford

When
April 29, 10:35 PM CST
Where
Crawford County, 0.88 mi SW of Greenbush
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.510, -94.990

A Sheriff Deputy estimated wind gusts up to 60 mph.

Hail, Cherokee

When
April 29, 10:50 PM CST
Where
Cherokee County, West Mineral
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.280, -94.920

Thunderstorm Wind, Cherokee

When
April 29, 10:50 PM CST
Where
Cherokee County, West Mineral
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.280, -94.920

The Emergency Manager estimated wind gusts up to 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373251, 373253, 373254, 373263, 373255, 373259, 373260, 373261, 373264, 373262, 373265.